Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 99, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 5, 1997, 7:56 PM CDT for Vernon County, Wisconsin. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1997, 7:56 PM CDT (00:56 UTC)
- Expired
- Jul 5, 1997, 8:30 PM CDT
- In force
- 34 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Vernon County, WI
The radar
The La Crosse radar (KARX), 38 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 8:14 PM CDT | Hail 0.75 | Viroqua, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1672 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 060057 RRA
SVRLSE
WIC123-060130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
756 PM CDT SAT JUL 5 1997
* SEVERE THUNDERSTORM WARNING FOR
WESTERN VERNON COUNTY - SOUTHWESTERN WISCONSIN
* UNTIL 830 PM CDT
* SOME LOCATIONS AFFECTED
STODDARD
CHASEBURG
VIROQUA
* AT 755 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 20 MILES SOUTH OF LA CROSSE...NEAR STODDARD.
THE STORM WAS MOVING EAST AT 25 MPH.
* THE STORM WILL BE NEAR VIROQUA BY 825 PM.
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.
NELSON/THOMPSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:20 PM CDT, 6 hours 36 minutes earlier.
Area forecast discussion, Jul 5, 1:20 PM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 120 PM CDT SAT JUL 5 1997 TONIGHT/S PRIMARY CONCERN...ENDING THUNDERSTORMS AND THEN TEMPERATURES. AS OF 18Z...SURFACE COLD FRONT EXTENDED FROM NORTHEAST TO SOUTHWEST MN WITH SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE FRONT. SURFACE DEWPOINTS WERE IN THE LOWER TO MID 50S WITH TEMPERATURES IN THE LOWER TO MID 70S. 12Z MODELS INDICATED SURFACE FRONT TO PUSH SOUTH AND EAST OF THE FORECAST AREA TONIGHT AND BE NEAR THE WI/IL BORDER BY 12Z SUNDAY MORNING. ETA MODEL WAS A LITTLE SLOWER THAN NGM WITH MOVEMENT AND THIS WAS PREFERRED. TIME/HEIGHT CROSS SECTIONS INDICATED BEST LIFT ASSOCIATED WITH UPPER LEVEL TROUGH IN NORTHWEST FLOW TO OCCUR FROM LATE AFTERNOON INTO THIS EVENING. AFTERWARDS...DRYING AND SUBSIDENCE NOTED AS SYSTEM EXITS AREA. IMPACT ON FORECAST...SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH FRONT ANTICIPATED TO END THIS EVENING...FOLLOWED BY REINFORCING COOL AND DRY AIR MASS FROM CANADA. OVERNIGHT LOWS TONIGHT WILL BE FROM AROUND 50 INTO THE MID 50S. THIS WAS IN AGREEMENT WITH FWC AND FAN TEMPERATURE GUIDANCE...WHICH HAVE BEEN DOING VERY WELL OF LATE. THOMPSON
In the hours before
Local storm report, Jul 5, 7:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
727 PM CDT SAT JUL 5 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0656 PM 4 MI N OF RST AIRPORT MN .88 INCH HAIL
07/05/97 OLMSTED
RKAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:07 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe | 33 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.